Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

my father is spitting, how can he stop this ?

my father 68 has NOT stopped spitting since he woke up today.. too much saliva. How can he stop this ?
Asked On : Wed, 28 Apr 2010
Answers:  9 Views:  263
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics
Dentist 's  Response
Hello and welcome,

The excessive salivation may be due to-
use of denture.
weak buccal muscles which interferes with proper mouth closure.

Systemic conditions.
Medications.

Abscess formation from caries/periodontal infection.
I would suggest you to visit a dentist for further evaluation.

maintain good oral hygiene.

anti-sialogogues can be administered if necessary.
Medications if any has to be replaced if causing excessive salivation.
hope this helps.
Answered: Fri, 5 Apr 2013
I find this answer helpful
Dentist Dr. Anshumala Singh's  Response
dear friend.
thanks for sharing your concern.
too much of salivary secretion can be due to following causes.
1.new dentures.
2.malfunctioning of salivary gland due to any associated pathology.
3.few drugs like Pilocarpine, Ketamine, Clozapine.

OTHER FACTORS ARE
-liver disease

few oral infections

I would suggest you to visit your dentist and get oral examination done.further you can start with medication if required.

hope it helps.

thanks
Answered: Sun, 7 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Dentist Dr. Farah Hussain's  Response
hello there ,

Excessive spitting indicates excessive salivation and the condition is called as ptyalism .

It can contribute to drooling if there is an inability to keep the mouth closed or in difficulty in swallowing the excess saliva.

Excessive salivation is seen in the conditions like Gastroesophageal reflux disease, Pancreatitis
and liver disease
oral conditions like Mouth ulcers , periodontal abscess , decayed and infected teeth may also lead to excessive salivation.

use of dentures also increases the salivary flow.

exact diagnosis can be made only after clinical examination so please get the evaluation done visiting a dentist.

i hope this helps ,

take care.
Answered: Wed, 3 Apr 2013
I find this answer helpful
Dentist Dr. Qazi Ammara's  Response
Hi,

Thanks for asking the query,

Hypersalivation can contribute to drooling of saliva from the mouth if there is inability to keep the mouth closed or difficulty in swallowing the saliva.

Gasteroesophageal reflux disease, excessive starch intake, pancreatitis, liver disease, oral infections, mouth ulcers, use of certain medications, use of dentures can lead to excessive salivation.

It is usually treated by treating the overlying cause, get a checkup done by the physician.

Get the oral cavity examined by the Dentist, look for salivary gland disfunction,swallowing difficulties, stability of oral prosthetic applainces if present.

Maintain a good oral hygiene.
Use of antiseptic mouthwash may have drying effect.

Hope this helps out.

Regards.
Answered: Wed, 3 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Dentist Dr. Anshumala Singh's  Response
Dear friend.

Thanks for sharing your concern.

Excessive salivation is due to many reasons like

most commonly due to new dentures in old age personels.

secondly due to medications like Pilocarpine, Ketamine, Clozapine.

OTHER FACTORS ARE
-liver disease

few oral infections

I would suggest you to visit your dentist and get oral examination done.further you can start with medication if required.

hope it helps.

thanks

Answered: Tue, 19 Mar 2013
I find this answer helpful

2 Doctors agree with this answer

Dentist Dr. Neha Sumra's  Response
Hello
Welcome to HCM
Your father is having ptyalism i.e. excessive production of saliva.It can contribute to drooling if there is an inability to keep the mouth closed or in difficulty in swallowing the excess saliva.
Conditions that can cause saliva overproduction include:-
-Excessive starch intake
-Gastroesophageal reflux disease, in such cases specifically called a water brash, and is characterized by a sour fluid or almost tasteless saliva in the mouth
-Pancreatitis
-liver disease
-Serotonin syndrome
-Mouth ulcers
-Oral infection
-Medications like Pilocarpine, Ketamine, Clozapine
-new denture

You need to rule out for proper cause among these in your father's case & the best treatment is get underlying etiology removed. Mouthwash and tooth brushing may have drying effects.

Take Care
Regards
Dr.Neha
Answered: Thu, 18 Oct 2012
I find this answer helpful
Orthopaedic Surgeon, Joint Replacement Dr. Saurabh Gupta's  Response
Feb 2014
Hello,
Thanks for writing to us.
Illnesses may also cause patients to be spitting up phlegm. These can include the common cold, influenza, pneumonia, and sometimes allergies. Reducing mucus in these cases requires the illness to be successfully treated. Most minor viral conditions eventually heal on their own, while allergies may require the use of medication.
Wishing you good health...
Regards.
Answered: Thu, 4 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Dentist, Prosthodontics Dr. Shivangi Gajwani Jain's  Response
Hi,
Sometimes people develop access saliva due to certain conditions such as new dentures in the mouth, recent dental treatment, or any infection whcih needs attention. I would recommend you to visit a doctor if it does not stop soon. till that time you must give him fresh lime water, fresh fruit juices and electrol to keep his mineral content balanced and he should not feel dehydrated due to too much spitting.
Regards
Answered: Tue, 7 Aug 2012
I find this answer helpful
General & Family Physician Dr. Bharath HS's  Response

Is he having cough associated with it? It can also be associated with infections in the oral cavity. Do get it checked by an ENT specialist. Sometimes it can be due to psychological factors as well.

Answered: Tue, 18 May 2010
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor